Michigan, 2011

Flash Flood and Damaging Winds in Michigan, May 30, 2011

May 30, 2011 · NWS MQT · 8 events in 4 counties and zones

A low pressure system approaching from the Northern Plains triggered thunderstorms with heavy rain over portions of western Upper Michigan on the afternoon of the 30th. A severe thunderstorm produced wind gusts in excess of 60 mph at Freda in Houghton County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system approaching from the Northern Plains triggered thunderstorms with heavy rain over portions of western Upper Michigan on the afternoon of the 30th. A severe thunderstorm produced wind gusts in excess of 60 mph at Freda in Houghton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 30, 4:17 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, May 30, 4:17 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
517 AM EDT MON MAY 30 2011

.SYNOPSIS...
WSW UPPER LEVEL FLOW OVR UPR LAKES THIS MEMORIAL DAY MORNING BTWN
RIDGE OVR THE SOUTHEAST UNITED STATES AND DEEP TROUGH OVR THE
ROCKIES. NARROW BAND OF WEST-TO-EAST CONVECTION INITIATED LAST
EVENING INTO THE OVERNIGHT HOURS NORTH OF WELL-DEFINED H85 WARM
FRONT FM DAKOTAS INTO CNTRL WISCONSIN. RIBBON OF H7 FGEN INTERACTED
WITH ADVECTION OF ELEVATED INSTABILITY TO THE SOUTH TO GENERATE A
LOT OF LIGHTNING OVR THE AREA. THREAT OF CONVECTION OVR THE AREA
TODAY UNTIL H85 FRONT LIFTS NORTH OF UPR MICHIGAN RESULTING IN
INCREASING CAPPING. SFC WARM FRONT WELL UPSTREAM FM CNTRL IOWA INTO
NORTHERN ILLINOIS IS FCST TO REACH CWA AND LIFT INTO NW ONTARIO...
BUT THIS WILL NOT OCCUR UNTIL TONIGHT. ATTN THEN TURNS TO LEAD
TROUGH PASSAGE/PSEUDO DRYLINE TUESDAY AFTN. STILL LOOKS LIKE A RISK
OF STRONG STORMS AS THIS BOUNDARY PUSHES INTO THE WARM AND HUMID
AIRMASS THAT DEVELOPS THROUGH TONIGHT. PRIMARY COLD FRONT SWINGS
THROUGH TUESDAY NIGHT LEADING TO WINDY/DRIER AND MUCH COOLER
CONDITIONS ON WEDNESDAY. HIGH PRESSURE BRIEFLY BUILDS ACROSS...
BUT YET ANOTHER WARM FRONT FCST TO LIFT INTO THE AREA LATE THIS WEEK
WITH MORE SHRA/TSRA CHANCES AT THAT POINT.
&&

.DISCUSSION...
H7 BOUNDARY LIT UP WITH CONVECTION AND NOW H85 FRONT IS DOING
LIKEWISE WITH TSRA LIFTING INTO NORTHERN WI. MEANWHILE...A MORE
FOCUSED AREA OF SHRA/TSRA TIED TO SHORTWAVE IN SW FLOW ALOFT ARE
AFFECTING EASTERN SD INTO SOUTHERN MN. PROBABLY WILL SEE WAVES OF
CONVECTION ADVECT AND/OR DEVELOP ACROSS THE AREA UNTIL PASSAGE OF
H85 FRONT THIS AFTN. ANY TSRA COULD PRODUCE AT LEAST SMALL HAIL
TODAY WITH MUCAPES 500-1000 J/KG ADVECTING IN FM THE SOUTH AND AS
EFFECTIVE SHEAR (1-6KM) IS UP TO 50 KTS. SINCE SFC WARM FRONT IS
SOUTH OF CWA UNTIL LATE AFTN IN THE FAR WEST CWA AND THIS EVENING
ELSEWHERE...E/SE WINDS IN LOW LEVELS WILL HELP SUSTAIN BKN LOW
CLOUDS OVR THE AREA AND ALLOW TEMPS STAY MAINLY IN THE MID 60S-MID
70S. EXCEPTIONS...IN THE WEST WHERE TEMPS REACH NEAR 80F THIS AFTN
AND OVR THE KEWEENAW WHERE EAST WINDS OFF THE LAKE WILL LIKELY KEEP
TEMPS IN THE 50S MOST OF THE DAY. COULD BE SOME FOG OVR KEWEENAW AND
ALONG LK MICHIGAN WHERE WINDS ARE ONSHORE.

AS UPR LOW OVR THE ROCKIES MOVES NORTHEAST TONIGHT...EXPECT SFC
WARM FRONT TO LIFT TO THE NORTH OF THE CWA...AT LEAST OUT ACROSS LK
SUPERIOR. THIS WILL PUT THE CWA WITHIN THE CAPPED WARM SECTOR.
EXPECT VERY WARM AND POTENTIALLY BREEZY NIGHT. BOTH AFFECTS WILL BE
EMPHASIZED NEAR LK SUPERIOR AS SRLY WINDS AT H9 ARE FCST BTWN 40-50
KTS. ONLY A PORTION OF THESE WINDS SHOULD MIX DOWN SINCE PROFILE IS
VERY STABLE...BUT STILL SHOULD BE A BREEZY NIGHT NEAR THE LK
SUPERIOR SHORE. WENT WITH NON-DIURNAL TEMPERATURE FCST AS TEMPS MAY
RISE THROUGH THE NIGHT IN THE NORTH ONCE WARM FRONT MOVES THROUGH.
CERTAINLY POSSIBLE THAT SOME LOCATIONS IN THE WESTERN AND NCNTRL CWA
MAY SEE READINGS FLIRTING WITH 70F FOR A MAJORITY OF THE NIGHT. KEPT
SMALL CHANCES FOR SHRA/TSRA OVR THE FAR WEST CWA LATE...BUT FOR THE
MOST PART STRONG CAPPING WILL HOLD...PROHIBITING PCPN FM OCCURRING.

SVR WEATHER THREAT STILL IS THERE FOR TUESDAY AS LEADING SFC-H85
TROUGH SWEEPS THROUGH DURING THE AFTN. WARM SECTOR WILL BE UNSTABLE
AHEAD OF THE FRONT...WITH SFC/ML CAPES 1000-1500 J/KG. FCST SOUNDINGS
INDICATE STOUT CAPPING INITIALLY IN THE DAY WITH CINH VALUES OVR 100
J/KG. ARRIVAL OF STRONGER HEIGHT FALLS IN THE AFTN ALONG WITH
MOISTURE CONVERGENCE ALONG TROUGH SHOULD BE ENOUGH TO BREAK THE CAP
AND LEAD TO CONVECTIVE DEVELOPMENT. STRONG WINDS ALOFT LEAD TO QUITE
STRONG 0-6KM DEEP LAYER SHEAR VALUES POSSIBLY OVR 60 KTS IN THE AFTN.
DISCRETE SUPERCELLS LIKELY WITH POTENTIAL ALSO FOR BOW ECHOS/DAMAGING
WINDS AS THERE IS FAVORABLE LOW-LEVEL SHEAR AS WELL. SPC HAS MOST
CWA IN SLIGHT RISK WITH POTENTIAL FOR SIG SEVERE...WHICH SEEMS VERY
APPROAPRIATE. DEFINITELY A DAY TO KEEP AN EYE TO THE SKY WITH THE
POTENTIAL FOR SEVERE STORMS. FRONT AND SHRA/TSRA PUSH OUT OF THE
EASTERN CWA TUESDAY EVENING.

MODELS STILL ON TRACK FOR A BREEZY AND COOLER DAY ON WEDNESDAY. SOME
WIND HEADLINES MAY BE NEEDED FOR KEWEENAW WITH STRONG WINDS FCST AT
925-850MB. FOR NOW...EXPECT GUSTS TO 45 MPH ON WEDNESDAY. GIVEN THE
STRONG/GUSTY WINDS...WILL CONTINUE TO WATCH POTENTIAL FOR NEAR
CRITICAL FIRE WX CONDITIONS ON WEDNESDAY AS TEMPS INLAND RISE INTO
THE LWR 70S AND HUMIDITY VALUES FALL BLO 30 PCT. NEXT ISSUE WILL BE
ARRIVAL OF ANOTHER WARM FRONT LATER THURSDAY INTO THURSDAY NIGHT AND
LINGERING INTO FRIDAY. ANOTHER COUPLE ROUNDS OF SHRA/TSRA EXPECTED
WITH A POTENTIAL FOR STRONG STORMS YET AGAIN.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

BAND OF SHRA/ISOLD TS HAS LIFTED N OF SAW BUT WL LIKELY IMPACT CMX
EARLY IN THE FCST PERIOD. MORE SHRA/TS MAY DVLP TO THE SW TNGT AND
IMPACT BOTH SITES THRU SUNRISE...BUT CONFIDENCE ON TIMING IS TOO LO
TO PROVIDE SPECIFIC TIMES. EVEN THROUGH THERE WAS SOME RA EARLIER...
THE LLVLS ARE TOO DRY PER NEARBY 00Z RAOBS TO ALLOW FOR ANY LO CLD/
FOG. SO VFR CONDITIONS SHOULD PREDOMINATE. AS WARM FNT TO THE SW
LIFTS SLOWLY TOWARD UPR MI TODAY AND THICKNESS OF COOL WEDGE
DECREASES...EXPECT SOME LOWER CLDS PRESENT AHEAD OF THIS BNDRY TO
BRING AT LEAST MVFR CIGS. ONCE THE WARM FNT PASSES THE AREA THIS
EVNG...EXPECT THE LO CLDS TO GIVE WAY TO VFR CONDITIONS AND A STEADY
S WIND. BUT FAIRLY HI LLVL STABILITY BLO STRENGTHENING NOCTURNAL LLJ
WL RESULT IN LLWS.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

FOG WILL CONTINUE TO DEVELOP TODAY INTO TONIGHT ON LAKE SUPERIOR AS
GREATER LOW LEVEL MOISTURE MOVES INTO THE REGION WITH LOW PRESSURE
MOVING INTO THE DAKOTAS AND A WARM FRONT APPROACHING LAKE
SUPERIOR...ENE WINDS WILL STRENGTHEN TO AROUND 25 KT ACROSS THE WEST
END OF LAKE SUPERIOR. HOWEVER...THE STRONGEST WINDS APPEAR TO BE TUE
NIGHT THROUGH WED BEHIND A COLD FRONT THAT MOVES ACROSS THE AREA
WITH WRLY GALES DEVELOPING. THERE IS STILL SOME UNCERTAINTY ON THE
AMOUNT OF STABILITY WITH THE MARINE LAYER AND THE IMPACT ON WIND
SPEEDS. HOWEVER...ENOUGH COLD ADVECTION IS EXPECTED SO THAT AT LEAST
LOW END GALES SEEM LIKELY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
  DENSE FOG ADVISORY UNTIL 8 AM EDT TUESDAY FOR LMZ221-248-250.

&&

SYNOPSIS...JLA
DISCUSSION...JLA
AVIATION...KC
MARINE...JLB
Hazardous weather outlook, May 30, 4:44 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
544 AM EDT MON MAY 30 2011

MIZ001>007-009>014-084-085-311200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
544 AM EDT MON MAY 30 2011 /444 AM CDT MON MAY 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A WARM FRONT LIFTS
TOWARD THE AREA. SOME STORMS COULD PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH ON TUESDAY...BRINGING A CHANCE OF
THUNDERSTORMS ACROSS UPPER MICHIGAN. SOME STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. SINCE THERE
IS A POSSIBILITY OF SUPERCELL THUNDERSTORMS...THERE IS ALSO A SMALL
RISK OF TORNADOES.

WEST WINDS BEHIND THE COLD FRONT MAY GUST TO 45 MPH ON THE KEWEENAW
PENINSULA ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL AREAS LATE THURSDAY INTO
EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-311200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
544 AM EDT MON MAY 30 2011 /444 AM CDT MON MAY 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY TODAY. SOME STORMS MAY
PRODUCE SMALL HAIL.

DENSE FOG IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH ON TUESDAY...BRINGING A CHANCE OF
THUNDERSTORMS ACROSS LAKE SUPERIOR. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY
OVER NORTH CENTRAL AND EASTERN LAKE SUPERIOR.

THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY INTO EARLY FRIDAY.

DENSE FOG IS POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-311200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
544 AM EDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS COULD PRODUCE
SMALL HAIL.

AREAS OF DENSE FOG ARE EXPECTED. SEE THE LATEST MARINE WEATHER
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH ON TUESDAY...BRINGING A CHANCE OF
THUNDERSTORMS ACROSS NORTHERN LAKE MICHIGAN TUESDAY AFTERNOON. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

DENSE FOG IS POSSIBLE ON TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY INTO EARLY
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

In the hours before

Special weather statement, May 30, 7:27 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
727 AM CDT MON MAY 30 2011

MIZ002-009-301315-
GOGEBIC-ONTONAGON-
827 AM EDT MON MAY 30 2011

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
915 AM EDT/815 AM CDT/...

AT 723 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF UPSON...OR 9 MILES WEST OF
IRONWOOD.  THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  IRONWOOD...
  COPPER PEAK...
  BLACK RIVER HARBOR...
  MIRROR LAKE...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

007
Special weather statement, May 30, 7:50 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
750 AM CDT MON MAY 30 2011

MIZ002-009-301330-
GOGEBIC-ONTONAGON-
850 AM EDT MON MAY 30 2011

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
930 AM EDT/830 AM CDT/...

AT 746 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF IRONWOOD.  THIS STORM WAS MOVING
NORTHEAST AT 65 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COPPER PEAK...
  BLACK RIVER HARBOR...
  CLARK LAKE...
  MIRROR LAKE...
  WHITE PINE...
  ONTONAGON...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

007

The radar

The Marquette radar (KMQT), 131 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 thunderstorm wind, 1 strong wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Ontonagon

When
May 30, 8:00 AM EST to 12:50 PM EST
Where
Ontonagon County, 2.46 mi ESE of Wood Spur
Reported by
Trained Spotter
Coordinates
46.810, -89.220

The spotter southeast of Ontonagon measured 1.45 inches of rain.

Heavy Rain, Houghton

When
May 30, 9:00 AM EST to 1:35 PM EST
Where
Houghton County, 2.51 mi NW of Jacobsville
Reported by
COOP Observer
Coordinates
47.010, -88.430

Observer east of Chassell measured 1.25 inches of rain. Most of the rain fell within a 15-minute period with rainfall rates of nearly 4 inches per hour recorded.

Thunderstorm Wind, Houghton

When
May 30, 9:13 AM EST to 9:15 AM EST
Where
Houghton County, Beacon Hill
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.130, -88.820

Thunderstorm Wind, Houghton

When
May 30, 9:13 AM EST to 9:15 AM EST
Where
Houghton County, Beacon Hill
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.130, -88.820

Heavy Rain, Gogebic

When
May 30, 10:50 AM CST to 11:05 AM CST
Where
Gogebic County, 0.84 mi NW of Wakefield
Reported by
Trained Spotter
Coordinates
46.480, -89.930

Heavy rain over a 15-minute period caused two to three inches of water over roadways and flooding in ditches.

Heavy Rain, Houghton

When
May 30, 12:45 PM EST to 1:00 PM EST
Where
Houghton County, Beacon Hill
Reported by
COOP Observer
Coordinates
47.130, -88.820

The observer in Freda measured 0.50 inches of rain in 15 minutes.

Strong Wind, Northern Houghton

When
May 30, 2:00 PM EST to 2:05 PM EST
Where
Northern Houghton forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winds knocked down a 6-8 inch diameter tree and broke a flag pole in the yard.

Flash Flood, Gogebic

When
May 30, 1:00 PM CST to 2:15 PM CST
Where
Gogebic County, 8.69 mi NW of Junet to 8.66 mi NW of Junet
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.608, -90.331

The Gogebic County Sheriff reported a road washed out just west of Little Girls Point due to storms that passed over the area in the afternoon. The road was closed from Little Girls Point west to the Wisconsin state line.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309165, 309178, 309153, 314701, 309174, 309176, 314706, 314708.